# SDR WVBA121807001

- Difficulty date: December 18, 2007
- Submitted: January 9, 2008
- Operation: Air carrier
- Aircraft: N4434D
- Make and model: Piper PA-31-350
- Aircraft serial: 317552020
- Aircraft time: 11,678 hours
- Engine: Lyc TIO540J2BD
- Engine time: 7,781 hours
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: ERB8011
- Part serial: H072349
- Condition: Unserviceable
- Location: Lt Engine
- Part time: 290 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

INSTALLED NEW E-DRIVE STARTER ON THE LT SIDE.  HAD MULTIPLE DISCREPANCIES WHERE PILOT NOTED THAT THE STARTER WOULD NOT ENGAGE THE SLIP RING.  WHEN A MECHANIC WOULD INVESTIGATE THEY COULD NOT DUPLICATE THE PROBLEM.  DURING A DETAILED INSPECTION IT WAS NOTED THAT THE LT ENGINE RING GEAR ON THE SLIP RING WAS SIGNIFICANTLY DAMAGED - RING WAS REPLACED AND WE ATTEMPTED TO CONTINUE TO USE THE STARTER BUT EVENTUALLY HAD TO REPLACE THE PART AS IT DOESN’T SEEM TO MATE CORRECTLY WITH THE GEAR.  THE STARTER ITSELF STILL FUNCTIONS STRONGLY - HOWEVER IT SEEMS THE TEETH OF THE STARTER AND RING GEAR DO NOT LINE UP OR MESH CORRECTLY.  IN LOOKING AT DOCUMENTATION - WE HAVE CONFIRMED THAT WE ARE USING THE CORRECT PITCH (12/14)RING GEAR (P/N 72566) FOR THIS MODEL STARTER AND IT IS APPROVED FOR USAGE ON THE AIRPLANE IN QUESTION.
